Hail, Red Willow
- When
- June 21, 8:50 AM CST
- Where
- Red Willow County, 1.12 mi WNW of Indianola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.234, -100.441
Estimated time of event from radar.
A severe thunderstorm, that had a history of producing large hail, moved over Red Willow county during the mid morning. Quarter size hail was reported near Indianola from this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm, that had a history of producing large hail, moved over Red Willow county during the mid morning. Quarter size hail was reported near Indianola from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 8:15 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 815 AM MDT SUN JUN 21 2015 .UPDATE... ISSUED AT 810 AM MDT SUN JUN 21 2015 JUST COMPLETED AN UPDATE. THIS WAS DONE MAINLY TO ADD THUNDERSTORMS TO THIS MORNING FOR THE NORTHEAST PORTION OF THE AREA DUE TO THE THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL NEBRASKA. THIS COMPLEX HAS THROWN OUT AN OUTFLOW BOUNDARY AND HAS CAUSED ADDITIONAL CLOUD COVER TO DEVELOP. THE RUC HAS CAUGHT THIS GENERAL SCENARIO WELL WHICH KEEPS NORTHERLY WINDS AROUND INTO THE AFTERNOON. SO IN ADDITION TO THE PRECIPITATION INCREASED CLOUD COVER AND CHANGED THE WIND FIELD. DID LOWER THE TEMPERATURES A LITTLE ESPECIALLY IN THE NORTHEAST. HOWEVER AFTER THIS COMPLEX GOES PASSED...RUC DOES WANT TO SHIFT THE WINDS BACK TO A SOUTHERLY DIRECTION AND STILL BRING IN HOT TEMPERATURES. NOT SURE ABOUT THAT AND WILL WAIT/WATCH TO SEE WHAT HAPPENS THIS MORNING BEFORE MAKING FURTHER IF ANY ADJUSTMENTS. && .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT) ISSUED AT 330 AM MDT SUN JUN 21 2015 TODAY-TONIGHT...FORECAST CONCERN IS THE HEAT. STATIONARY FRONT CURRENTLY TO THE SOUTH OF THE FORECAST AREA THIS MORNING WITH MUCH OF THE AREA UNDER EAST/NORTHEAST WINDS. NAM/RUC BOUNDARY LAYER RH INCREASE SIGNIFICANTLY ALONG/NORTH OF THE FRONT RESULTING IN AREAS OF FOG THROUGH MID MORNING. DURING THE AFTERNOON HOURS FRONT SLOWLY LIFTS NORTH WITH INCREASING SOUTHERLY WINDS BEHIND IT. A GENERALLY SUNNY SKY EXPECTED WITH AFTERNOON TEMPERATURES IN THE MID 90S TO AROUND 100 ALONG/NORTH OF THE INTERSTATE WITH UPPER 90S TO AROUND 103 SOUTH. LUCKILY NOT EXPECTING FULL MIXING AT 850MB WHICH BASED ON THE PAST 5 DAYS WOULD SUPPORT READINGS ABOUT 4F HIGHER AND PRODUCE SOME NEAR RECORD HIGHS. FOR TONIGHT WARM FRONT CONTINUES NORTH WITH BREEZY TO WINDY SOUTH WINDS THROUGH MIDNIGHT BEFORE VEERING TO THE SOUTHWEST LATE AHEAD OF AN APPROACHING FRONT. LOW TEMPERATURES IN THE LOW TO MID 60S IN FAR EASTERN COLORADO WITH MID 60S TO MID 70S EAST OF THE STATE LINE. HEAT INDEX VALUES MAY APPROACH 100 DEGREES IN THE HILL CITY AND GOVE AREAS...BELOW 105 THRESHOLD FOR HEAT ADVISORY. MONDAY-MONDAY NIGHT...BROAD 594-596DM HIGH PRESSURE CENTER EXTENDS FROM SOUTHERN KANSAS TO ARIZONA DURING THE DAY SLOWLY LIFTING NORTHWARD DURING THE NIGHT. NAM/GFS/SREF/ECMWF ALL SHOWING AN AREA OF INCREASING MID LEVEL MOISTURE LIFTING NORTHEAST INTO THE AREA DURING THE NIGHT...EXITING THE NORTHEAST CORNER OF THE AREA AROUND 12Z TUESDAY MORNING. NOSE OF MODEST LOW LEVEL JET FEEDING INTO THIS FEATURE AND ELEVATED CONVECTIVE INHIBITION LOW ENOUGH TO WARRANT A SLIGHT CHANCE AND LOW CHANCE OF THUNDERSTORMS. COLD FRONT MOVES THROUGH DURING THE DAY BRINGING SOME NORTH WINDS GUSTING TO 25 MPH OR SO IN THE MORNING WITH A SLOW DECREASE AND VEER TO THE NORTHEAST THEN EAST-NORTHEAST IN THE AFTERNOON. HIGH TEMPERATURES SHOULD RANGE FROM THE UPPER 80S TO LOW 90S FROM FLAGLER TO GOODLAND TO MCCOOK AND POINTS WEST WITH MID 90S TO AROUND 102 ELSEWHERE...HOTTEST FROM HILL CITY TO TRIBUNE WHERE HEAT BUILDS BEFORE THE FRONTS ARRIVAL. LOW TEMPERATURES IN THE LOW TO MID 60S...UPPER 60S CONFINED TO AREAS SOUTH OF A LINE FROM HILL CITY TO GOVE TO TRIBUNE. TUESDAY-TUESDAY NIGHT...MAY HAVE A FEW LINGERING THUNDERSTORMS IN THE MORNING FROM TRENTON/MCCOOK EAST THROUGH NORTON BEFORE EXITING THE AREA TO THE NORTHEAST BEFORE 18Z. FOR THE REST OF THE AFTERNOON WILL HAVE TO MONITOR NORTHWARD PROGRESSION OF FRONTAL BOUNDARY AS SHOWERS/THUNDERSTORMS POSSIBLE ALONG ITS LEADING EDGE WHERE LOW LEVEL CONVERGENCE...BETTER MOISTURE AND LIMITED CONVECTIVE INHIBITION EXIST. DURING THE EVENING AND EARLY OVERNIGHT HOURS ANY PRECIP THAT DOES DEVELOP SHOULD LIFT NORTH AND LIKELY OUT OF THE AREA EARLY WEDNESDAY MORNING. HIGH TEMPERATURES IN THE MID 80S ALONG THE KS/NE BORDER WITH UPPER 90S TO AROUND 100 FOR PARTS OF GOVE...GREELEY AND WICHITA COUNTIES. LOW TEMPERATURES IN THE LOW 60S WEST TO AROUND 70 EAST. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 227 AM MDT SUN JUN 21 2015 THE MAIN UPPER LEVEL JET FLOW WEDNESDAY WILL REMAIN NORTH OF THE TRI STATE AREA WITH A BROAD UPPER LEVEL HIGH PRESSURE SYSTEM PARKED OVER THE SOUTHERN PLAINS AND THE SOUTHEAST PORTIONS OF THE CONUS. WITH A LACK OF JET LEVEL FORCING...THE HIGH PRESSURE SYSTEM ACTUALLY WILL RETROGRADE TO THE WEST WEDNESDAY AND THURSDAY. THE UPPER FLOW PATTERN FRIDAY WILL BECOME MORE AMPLIFIED AS A RIDGE BUILDS OVER THE WESTERN THIRD OF THE CONUS WITH A TROUGH OVER THE EASTERN THIRD OF THE CONUS. ALTHOUGH THERE IS WEAK FORCING AT THE UPPER LEVELS...WEAK SHORTWAVE TROUGH DISTURBANCES WILL MOVE ACROSS THE ROCKIES AND INTO THE TRI STATE AREA WEDNESDAY AND THURSDAY. THESE DISTURBANCES WILL BRING CHANCES FOR PRODUCING SHOWERS AND THUNDERSTORMS FOR SOME PARTS OF THE AREA. THE CAP VIA GFS MODEL SOUNDINGS DOES NOT LOOK AS IMPRESSIVE COMPARED TO PREVIOUS RUNS...SO MID LEVEL FORCING MAY HELP INITIATE STORMS DESPITE LACK OF STRONG JET PRESENCE. GFS/ECMWF MODELS HAVE A SURFACE BOUNDARY POSITIONED AROUND THE TRI STATE AREA FOR BOTH WEDNESDAY AND THURSDAY WITH SURFACE DEW POINTS IN THE UPPER 50S TO LOWER 60S...SO SHOWERS AND THUNDERSTORMS WILL DEFINITELY BE POSSIBLE MAINLY EAST OF HIGHWAY 83 WHERE THE BOUNDARY SETS UP. THE LOCATION OF PRECIPITATION WILL BE SUBJECT TO CHANGE BASED ON WHERE EXACTLY THE SURFACE AND 850 MB BOUNDARY IS POSITIONED. CHANCES FOR PRECIPITATION WILL CONTINUE THURSDAY NIGHT INTO FRIDAY AS MOISTURE IS STREAMED INTO THE REGION FROM THE NORTHWEST IN COMBINATION WITH A WEAK SURFACE COOL FRONT THAT PUSHES INTO THE FORECAST AREA. HIGH TEMPERATURES WILL BE AFFECTED VERY LITTLE WITH DROPS OF ABOUT 5 DEGREES FROM THE LOWER 90S TO THE MID 80S. DISAGREEMENT IN MODEL PRECIPITATION OCCURS ON SATURDAY...WITH MOST MODELS STAYING DRY WITH ANOTHER FRONTAL PASSAGE. THE GFS MODEL IS THE ONLY FORECAST THAT IS AGGRESSIVELY BRINGING WIDESPREAD HEAVIER PRECIPITATION SATURDAY NIGHT INTO EARLY SUNDAY MORNING. THE GFS SOLUTION SEEMED TO HEAVILY AFFECT CONSENSUS FORECASTS DESPITE OTHER FORECASTS REMAINING DRY. LOWERED POPS A BIT...ESPECIALLY FOR SOUTHWEST CORNER OF THE FORECAST AREA TO REMAIN WITHIN COLLABORATIVE THRESHOLDS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 330 AM MDT SUN JUN 21 2015 KGLD...VFR CONDITIONS EXPECTED. AN EAST WIND UNDER 10KTS WILL CONTINUE THROUGH 18Z BEFORE VEERING TO THE SOUTHEAST AND APPROACHING 12KTS BY 20Z. FROM 21Z-00Z WINDS FROM THE SOUTHEAST 12-15KTS WITH SOME HIGHER GUSTS. FOR THIS EVENING THROUGH EARLY OVERNIGHT SOUTH TO SOUTHWEST WINDS INCREASE INTO THE 15-20KT RANGE WITH HIGHER GUSTS AS A WARM FRONT MOVES NORTH OF THE AREA. AFTER 09Z WINDS SLOWLY VEER TO THE SOUTHWEST NEAR 13KTS AHEAD OF AN APPROACHING COLD FRONT. KMCK...MVFR CIGS EXPECTED FROM TAF ISSUANCE THROUGH 17Z OR SO BEFORE VFR CONDITIONS RETURN AND CONTINUE THROUGH THE REST OF THE TAF PERIOD. AN EAST WIND NEAR 10KTS EXPECTED FROM TAF ISSUANCE THROUGH 18Z BEFORE SLOWLY VEERING TO THE SOUTHEAST AT SIMILAR SPEEDS. SOUTHEAST WINDS OF 12-15KTS WITH SOME GUSTS EXPECTED FROM 03Z-06Z THEN SLOWLY VEER TO THE SOUTHWEST AND FALL BELOW 12KTS AFTER 09Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...MK AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 810 AM MDT SUN JUN 21 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 810 AM MDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ALONG AND NORTH OF A NORTON TO TRENTON LINE. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.
The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 14:49 UTC.
1 hail. Local standard time, as filed.
Estimated time of event from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582510.